North Dakota, 2023

Tornadoes and Hail in North Dakota, July 7, 2023

July 7, 2023 · NWS BIS · 5 events in 2 counties and zones

A slow moving cold front dropped through south central North Dakota and the James River Valley during the afternoon hours. Strong low level instability combined with converging winds along the frontal boundary resulting in multiple landspout tornadoes developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A slow moving cold front dropped through south central North Dakota and the James River Valley during the afternoon hours. Strong low level instability combined with converging winds along the frontal boundary resulting in multiple landspout tornadoes developing. All three of the reported tornadoes touched down in open fields and impacted no structures, thus there was no damage to evaluate. Therefore, by National Weather Service policy, all the landspout tornadoes were rated EF Unknown. In addition to the tornadoes, there were two reports of hail. The largest hail reported was one-inch in diameter and fell in McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 11:47 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 7, 11:47 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1247 PM CDT Fri Jul 7 2023

.UPDATE...
Issued at 1222 PM CDT Fri Jul 7 2023

The cold front is currently located in northeastern LaMoure
county down to southern Emmons county. A line of convection is
forming along the convergence axis of the front. Thunderstorms
are going to form in the next hour as instability increases.
1000j/kg of MLCAPE will sustain storm development into the early
afternoon as the front progresses out of the state. DCAPE of
800j/kg could support gusty erratic winds from thunderstorm
downdrafts. There is hardly any shear so the severe threat
remains low at this time.

UPDATE Issued at 913 AM CDT Fri Jul 7 2023

A cold front continues to move through central North Dakota just
making into the Bismarck area. Winds will switch out of the north
as the front moves across the state. Thunderstorms are expected
to form along the front this afternoon mainly in the southern
James River Valley. Marginal severe weather is possible from
thunderstorms this afternoon see the short term discussion for
more information. No changes have been made this forecast as the
forecast remains on track.

UPDATE Issued at 628 AM CDT Fri Jul 7 2023

Cold front is situated from around Rugby to Beach this morning and
will continue to track south and east. Only made some minor
changes to sky cover and pops early this morning. Otherwise no
changes to the going forecast.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM CDT Fri Jul 7 2023

Thunderstorm chances today will be the main forecast issue for the
short term period.

Currently, surface low pressure was located over north central ND
with a cold front poised to drop south through the forecast area
today. Isolated shower activity was situated from around Stanley
east northeast to Rolla, and was tracking to the southeast.

Farther to the south, another area of isolated convection has been
anchored over Adams county for the past few hours within and area
of surface moisture convergence. Fortunately, other that the
movement, or lack thereof, heavy rain parameters are not
significant here.

For the rest of the overnight hours and today, the cold front will
drop slowly south through the morning and is forecast to be
between the Highway 2 and Highway 200 corridor by 12 UTC. The
isolated shower activity may linger here through around 12 UTC but
will be of little consequence during this early morning timeframe.

To the south, as the are of moisture convergence slides to the
east, with an axis of instability, there were some earlier CAMS
that were developing convection over north central into northeast
SD near the ND border or possibly just into our southern JRV.
Latest CAMS seem to have backed off on this, and are a little
farther south with any convection. Can't completely rule something
out over the far south central into the southern JRV early this
morning, but at this time the chances look minimal.

By mid to late morning the cold front looks to have pushed through
all but the far south central and into the James River Valley.
Here it looks to linger a bit before pushing through the forecast
are by mid-late afternoon. Along and ahead of the cold front we
will see moisture pooling, increasing instability with RAP
forecast ML Capes of around 1500 J/kg from around southern Emmons
county into far southern Stutsman county early this afternoon, and
sliding slowly southeast through the far southeast CWA through the
afternoon. Bulk shear in this area is weak, generally 15 to 20
knots, but does increase a bit to maybe 25-30 knots late in the
day as shear increases behind the cold front. CAMS generally
depict convection developing in the 18-20 UTC timeframe and
sliding southeast, out of the CWA by around 22-23 UTC. It's
possible that some additional post frontal convection develops
and lingers over the far southeast CWA into the early evening.
It's possible we see a few strong to severe storms this afternoon
over the far south central into the southern JRV, with the main
hazards being quarter sized hail and 60 mph winds

Convection should be exiting the forecast area early this evening
if it hasn't already. However later this evening and overnight a
secondary speed max drops south through the forecast area while
returning warm advection spreads from Montana into western ND.
Where the warm advection meets up with the RRQ of the speed max,
think there will be an area of showers spreading into western ND
late tonight.

Highs today will be mainly in the 70s with low tonight in the mid
40s to mid 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM CDT Fri Jul 7 2023

Chances for showers and thunderstorms and seasonable temperatures
highlight the extended forecast period.

Over the weekend we see a slight warmup, with temperatures topping
out in the mid to upper 80s on Sunday. NBM pops through the
weekend are minimal. However, with a northwest flow aloft we will
continue to see impulses slide southeast through the forecast
area. We expect there will be isolated to scattered areas of
showers and thunderstorms each day. However predictability will
be low given the nature of the timing/placement issues within the
northwest flow pattern. On Sunday, with warmer temperatures and
possibly a backdoor cold front sliding through, the potential for
a strong to severe storm looks a little better, but given the low
predictability it seems a bit early to message this. Especially
since NBM pops are basically nil across the forecast area Sunday.

Early next week NBM ensemble temperatures show an increasing
spread due to the interaction of a deep upper Trough over Canada
and an approaching upper ridge moving through the Rockies.
Eventually it looks like the cooler Canadian upper low may win out
by the middle of next week. But until then we will continue to see
near daily chances for isolated to scattered showers and
thunderstorms with a low predictability in exactly where or when
they will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT Fri Jul 7 2023

The cold front continues to push southward, as the front has
moved through Jamestown and Linton. Showers are possible around
Jamestown in the next few hours as thunderstorm chances continue
to diminish. Amendments will be made if storms form near
the Jamestown area. Breezy northerly winds will subside by sunset
with the wind veering out of the south by tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Johnson
Hazardous weather outlook, Jul 7, 11:21 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1221 PM CDT Fri Jul 7 2023

NDZ001>005-009>013-017>023-025-031>036-040>045-081730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1221 PM CDT Fri Jul 7 2023 /1121 AM MDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ037-046>048-050-051-081730-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1221 PM CDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe storms are possible this afternoon from
far south central ND into the James River Valley. The main
hazards will be quarter sized hail and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 7, 11:52 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1252 PM CDT Fri Jul 7 2023

NDZ048-050-051-071815-
La Moure ND-Dickey ND-McIntosh ND-
1252 PM CDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
LAMOURE, NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 115 PM CDT...

At 1252 PM CDT, a strong thunderstorm was located capable of
producing a landspout over Edgeley, or 25 miles northwest of
Ellendale, moving southeast at 15 mph.

HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
  Merricourt City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4628 9911 4629 9904 4634 9904 4645 9869
      4628 9833 4609 9894
TIME...MOT...LOC 1752Z 319DEG 13KT 4634 9873

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HARGROVE
Special weather statement, Jul 7, 12:17 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 PM CDT Fri Jul 7 2023

NDZ048-050-051-071845-
La Moure ND-Dickey ND-McIntosh ND-
117 PM CDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 145 PM
CDT...

At 117 PM CDT, strong thunderstorms were located capable of producing
a landspout along a line extending from 8 miles north of La Moure to
6 miles east of Merricourt City to 9 miles southwest of Kulm.
Movement was southeast at 15 mph.

HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Merricourt City around 120 PM CDT.
  Lamoure around 135 PM CDT.

Other locations in the path of these storms include La Moure and La
Moure City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4612 9853 4606 9898 4628 9918 4628 9904
      4632 9903 4637 9870 4656 9829 4642 9803
      4631 9818
TIME...MOT...LOC 1817Z 330DEG 13KT 4647 9824 4624 9863 4621 9909

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HARGROVE

The radar

The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail. Local standard time, as filed.

Hail, McIntosh

When
July 7, 12:27 PM CST to 12:29 PM CST
Where
McIntosh County, 22.27 mi NE of Ashley
Measured
1 in hail
Reported by
Public
Coordinates
46.250, -99.030

Tornado, McIntosh

When
July 7, 12:30 PM CST to 12:31 PM CST
Where
McIntosh County, 22.27 mi NE of Ashley to 22.23 mi NE of Ashley
Rating
EFU
Path length
0.17 mi
Path width
40 yd
Reported by
Public
Coordinates
46.250, -99.030

The tornado touched down in an open field southwest of Kulm and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

Tornado, La Moure

When
July 7, 12:37 PM CST to 12:39 PM CST
Where
La Moure County, 7.44 mi SE of Marion to 7.66 mi SE of Marion
Rating
EFU
Path length
0.23 mi
Path width
40 yd
Reported by
Public
Coordinates
46.540, -98.200

The tornado touched down in an open field southeast of Marion and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

Tornado, La Moure

When
July 7, 1:00 PM CST to 1:02 PM CST
Where
La Moure County, 4.84 mi N of Verona to 4.63 mi N of Verona
Rating
EFU
Path length
0.27 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
46.440, -98.070

The tornado touched down in an open field north of Verona and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

Hail, McIntosh

When
July 7, 1:39 PM CST to 1:41 PM CST
Where
McIntosh County, 7.71 mi E of Ashley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.020, -99.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for North Dakota, 2023Warnings in North Dakota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112253, 1112224, 1112227, 1112221, 1112254.